Author(s): Krajov A, , Waldauf P, Andl M, ,
Abstract Share this page
Abstract INTRODUCTION: Propofol infusion syndrome (PRIS) is a rare, but potentially lethal adverse effect of a commonly used drug. We aimed to review and correlate experimental and clinical data about this syndrome. METHODS: We searched for all case reports published between 1990 and 2014 and for all experimental studies on PRIS pathophysiology. We analysed the relationship between signs of PRIS and the rate and duration of propofol infusion causing PRIS. By multivariate logistic regression we looked at the risk factors for mortality. RESULTS: Knowledge about PRIS keeps evolving. Compared to earlier case reports in the literature, recently published cases describe older patients developing PRIS at lower doses of propofol, in whom arrhythmia, hypertriglyceridaemia and fever are less frequently seen, with survival more likely. We found that propofol infusion rate and duration, the presence of traumatic brain injury and fever are factors independently associated with mortality in reported cases of PRIS (area under receiver operator curve = 0.85). Similar patterns of exposure to propofol (in terms of time and concentration) are reported in clinical cases and experimental models of PRIS. Cardiac failure and metabolic acidosis occur early in a dose-dependent manner, while arrhythmia, other electrocardiographic changes and rhabdomyolysis appear more frequently after prolonged propofol infusions, irrespective of dose. CONCLUSION: PRIS can develop with propofol infusion <4 mg/kg per hour and its diagnosis may be challenging as some of its typical features (hypertriglyceridaemia, fever, hepatomegaly, heart failure) are often (>95 \%) missing and others (arrhythmia, electrocardiographic changes) occur late.
This article was published in Crit Care
and referenced in Emergency Medicine: Open Access